NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 1:47 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 21, 1:47 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 PM EDT Mon Jun 21 2021
.SYNOPSIS...
A strong cold front will continue to approach the region through
this evening before finally exiting the area on Tuesday. High
pressure returns Wednesday with cooler and drier weather
expected. The high will then shift offshore by late week
resulting in returning heat and humidity with increased chances
for showers and thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hot and humid conditions continue this afternoon as a strong
cold front continues to work its way eastward. Latest satellite
and radar imagery shows storms continuing to roll through West
Virginia and entering our westernmost areas.
Showers and storms are expected to propagate eastward before
reaching the metro areas by late this afternoon/early evening.
Given the already unstable atmosphere, this morning's sunshine
has aided in that destabilization process. CAPE values west of
the Blue Ridge currently sit around 1500 J/Kg, while closer to
the metros range between to 2500-3000 J/Kg. Given 0-6Km shear
around 30kts, falling heights, the abundant amount of CAPE, and
the observed activity upstream, expect this line of
thunderstorms to easily continue, especially given DCAPE values
over 1000 J/kg where new updrafts are expected along cold pool
boundaries. As a result, expect some of these storms to be
severe in nature where damaging wind gusts are expected to
remain the main threat. However, large hail isn't fully out of
the question. As a result, a Severe Thunderstorm Watch has been
issued for most of the CWA with the exception of our
southernmost counties.
Convection should wane late this evening and overnight for most
areas, but showers are still likely overnight especially near
the Allegheny Highlands as the front stalls nearby briefly.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As the upper-level trough continues to shift eastward, will
allow the front to continue to cross the area during the
daylight hours Tuesday. Expect periods of showers, some which
may be heavy at times especially in embedded thunderstorms.
Showers will begin tapering off during the afternoon hours from
NW to SE thanks to drier air associated with subsidence behind
the trough axis working its way into the area.
High pressure will build overhead for Tuesday night, bringing
dry and noticeably cooler and less humid conditions. High
pressure will bring plenty of sunshine and low humidity for
Wednesday, and Wednesday night will turn out dry and cool.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure will dominate Thursday with dry air and mostly sunny
skies. Highs should warm a bit compared to Thursday, with temps
nudging up towards the lower 80s.
This won't last, as a weak low pressure looks likely to start
pushing northward up the coast Friday. Increased clouds along with a
chance of showers or some drizzle will exist, and temperatures are
likely to slide back downward a bit, though 80s remain likely. The
influence of this system appears most likely in eastern
portions of the forecast area, near the bay and Potomac, with
much less influence, if any, likely in the Allegheny Front.
By Saturday, this system is nudging northeast off the coast, with
lowering influence, but another front will start moving towards us.
Southwest flow ahead of the front should allow warming to resume if
it gets interrupted, but the shower/t-storm risk will increase.
However, it must be noted that guidance has significant differences
regarding the speed of this system, and its quite possible it holds
to the west for several days before reaching us. This would lead to
a few days of more typical summer weather, with terrain forced
storms in a warm, humid air mass. Highs in the 80s to lower 90s
expected.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms will continue to develop
from west to east this afternoon through early this evening as
a cold front approaches from the west. Some storms may produce
damaging wind gusts and perhaps even large hail. The best chance
for a stronger storm will be late this afternoon and evening
(around 20z-02z) which is expected to cause CIG/VSBY
restrictions briefly.
Convection should wane overnight, but showers, some of which may
be heavy at times, are expected to continue through Tuesday
afternoon. As a result, restrictions are likely. An isolated
t-storm cannot be ruled out either, but the stronger storms
should remain across our south, mainly away from the terminals
with the exception of CHO. High pressure will bring VFR
conditions Tuesday night through Wednesday night.
VFR conditions Thursday under high pressure. However, by Friday
a weak low pressure moving up the coast Friday could produce
just enough easterly flow to bring a few showers, some drizzle,
or some low clouds, with sub-VFR cigs possible. The influence
from this system is most likely at BWI/MTN, with lowest risk at
MRB. By Saturday, this system departs, but scattered showers and
thunderstorms will be possible.
&&
.MARINE...
A southerly flow continues today. An SCA is in effect or most of
the Bay and lower Tidal Potomac River this afternoon and
evening as a result of an increased gradient. Scattered storms
are expected late this afternoon and evening. Some storms may
produce gusty winds and hail.
A cold front will pass through late tonight into Tuesday.
Northwest winds behind the cold front may gust around SCA
criteria Tuesday into Tuesday night. High pressure will build
over the waters Wednesday and Wednesday night.
High pressure Thursday should result in light winds. Weak low
pressure moving up the coast Friday could nudge winds closer to SCA
levels, but probability remains low. These winds likely wane
Saturday, but scattered thunderstorms are possible by afternoon.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ530>533-539>541.
Small Craft Advisory until midnight EDT tonight for ANZ534-537-
543.
&&
SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...RCM
AVIATION...MSS/RCM
MARINE...MSS/RCMSpecial weather statement, Jun 21, 12:08 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
108 PM EDT Mon Jun 21 2021
ANZ530>534-536-537-539>543-DCZ001-MDZ001-003>006-008-011-013-014-
016>018-501>508-VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-
501>506-220000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Garrett-Washington-Frederick MD-
Carroll-Northern Baltimore-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Southeast Harford-Augusta-Rockingham-Shenandoah-Frederick VA-Page-
Warren-Clarke-Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-
Culpeper-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Mountain Lake Park, Oakland,
Grantsville, Hagerstown, Frederick, Ballenger Creek, Eldersburg,
Westminster, Reisterstown, Cockeysville, Elkton, Baltimore,
Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt,
Laurel, Camp Springs, Glen Burnie, Annapolis, Severn, South Gate,
Severna Park, Arnold, Odenton, St. Charles, Waldorf,
Lexington Park, California, Chesapeake Beach, Huntingtown,
Dunkirk, North Beach, Lusby, Prince Frederick, Frostburg,
Cumberland, Germantown, Damascus, Bethesda, Rockville,
Gaithersburg, Silver Spring, Lisbon, Columbia, Ellicott City,
Jarrettsville, Aberdeen, Staunton, Waynesboro, Stuarts Draft,
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market,
Winchester, Luray, Shenandoah, Stanley, Front Royal, Berryville,
Lovingston, Charlottesville, Stanardsville, Madison, Orange,
Gordonsville, Culpeper, Dale City, Manassas, Woodbridge,
Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville,
Chantilly, McLean, Franconia, Arlington, Alexandria,
Falls Church, Falmouth, Fredericksburg, Dahlgren, Warrenton,
Turnbull, Hightown, Monterey, Purcellville, Leesburg, Ashburn,
Sterling, Big Meadows, Wintergreen, Romney, Paw Paw, Martinsburg,
Charles Town, Shepherdstown, Moorefield, Bayard, Mount Storm,
Petersburg, Elk Garden, Antioch, Keyser, New Creek, Ridgeville,
Russelldale, Headsville, Fort Ashby, Riverton, Brandywine,
Franklin, Oak Flat, Ruddle, and Sugar Grove
108 PM EDT Mon Jun 21 2021
...SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING...
A line of strong to severe thunderstorms with damaging wind gusts
is expected to sweep east across our region this afternoon into
this evening.
The risk for severe thunderstorms increases from Marginal Risk
over central Virginia, to Slight Risk generally north of I-66 and
US-50, to Enhanced Risk along and near the Mason-Dixon Line.
Damaging wind gusts are the primary threat, although large hail
and an isolated tornado are also possible.
The initial line of storms should enter western Maryland and the
eastern panhandle of West Virginia between 1 and 4 PM. It is then
expected to move east across the Shenandoah Valley and west
central Maryland between 3 and 5 PM. The line should reach the
Baltimore and Washington metro areas and southern MD between 5
and 8 PM. All times are current best estimates, and people should
be ready to seek shelter when storms threaten or warnings are
issued.